Anorak

Anorak | Scare Story: Calcium Gives You Heart Attacks

Scare Story: Calcium Gives You Heart Attacks

by | 30th, July 2010

SCARE Story of The Day comes to us via the front page of the Daily Express. News is that pills to make you healthier give you a heart attack. As the headline yells:

“HEALTH PILLS HEART ATTACK DANGER”

What follows are details of a disturbing repor t” into a link between calcium supplements and heart attacks. Readers get this fact:

Scientists have found that people are 30 per cent more likely to have a heart attack if they take calcium pills regularly.

That is clear statement of a direct link between calcium supplement and heart attacks.

Writing in the British Medical Journal, the scientists conclude: “a reassessment of the role of calcium supplements in the prevention and treatment of osteoporosis is warranted.”

The experts believe the pills may lead to hardening of the arteries which can cause heart attacks.

Believe. May. Can. When those three words appear in one sentence the facts seem to be less certain. The report states:

“Calcium levels have been positively associated with an increased incidence of heart attack in large observational studies.”

Or as Judy O’Sullivan, senior cardiac nurse at the British Heart Foundation, says:

“We need to be cautious because none of the studies were designed to look specifically at the relationship between calcium supplements and the risk of heart attack.”

So. The story is nonsense. No link is proven because no links was properly researched. And then did

You have already read 1 premium article for free today
Access immediately the premium content with Multipass

Or come back tomorrow



Posted: 30th, July 2010 | In: News Comment | Follow the Comments on our RSS feed: RSS 2.0 | TrackBack | Permalink